Cancer Fatigue

Hester Hill Schnipper, LICSW, OSW-C  Program Manager, Oncology Social Work

JULY 26, 2017

People who have not undergone cancer treatment don't understand cancer fatigue. As we all know, it is not the way one feels after a poor night's sleep or working out at the gym or just staying up too late. It is a pervasive feeling of exhaustion and the usual remedies don't help much.

Sometimes it is caused by the treatment itself; it is on the list of possible side effects for most chemo drugs. Sometimes it is caused by low blood counts, and sometimes there are psychological factors such as depression.

This is a helpful summary from ASCO Answers:

What is cancer-related fatigue? 
Cancer-related fatigue is a persistent feeling of physical, emotional, or mental tiredness or exhaustion related to cancer and/or its treatment. 
Unlike other types of fatigue, the feeling does not go away with rest. Most people receiving cancer treatment experience fatigue, and some people will continue to experience fatigue after treatment is over. If you experience fatigue, it is important to tell your doctor. Fatigue can cause a person with cancer to avoid or skip treatments. It may also negatively affect other areas of life, including mental and physical health, relationships, and work. 
What causes cancer-related fatigue? 
Most people receiving chemotherapy, radiation therapy, surgery, or other treatments experience fatigue. This fatigue may be caused by a low level of red blood cells, called anemia, or hormone levels that are too low or too high. Side effects related to nutrition, such as loss of appetite or dehydration, may result in fatigue, as can a lack of exercise. Anxiety and depression are the most common psychological reasons fatigue occurs. Pain, stress, lack of sleep, medications, and other medical conditions can also cause fatigue

Read more: http://www.cancer.net/sites/cancer.net/files/asco_answers_fatigue.pdf

Above content provided by Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.